Illinois, 2007

Drought in Illinois, August 28 to 31, 2007

August 28 to 31, 2007 · NWS PAH · 17 events in 17 counties and zones

Severe drought conditions over western Kentucky at mid-month overspread nearly all of southern Illinois late in August. S.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions over western Kentucky at mid-month overspread nearly all of southern Illinois late in August. A persistent 500 mb high over the southeast and south central U.S. steered rain-producing systems north and west of the Lower Ohio Valley. Scattered thunderstorms provided what little rainfall there was. At Carbondale, the monthly rainfall was 1.55 inches. Soil moisture in the top 12 inches of soil was running 40 to 50 percent below normal. This impacted the agricultural sector. Statewide across Illinois, 45 percent of pasture land, 17 percent of the soybean crop, and 9 percent of the corn crop was rated poor or very poor. Due to high fire danger, an outdoor burn ban was imposed in Union County and the cities of Carbondale and Marion. A passing train sparked a fire on the railroad bridge over the Ohio River at Metropolis. About 50 railroad cross ties caught fire on the bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 1:36 PM CST, 10 hours 24 minutes earlier.

Area forecast discussion, Aug 27, 1:36 PM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT MON AUG 27 2007

.DISCUSSION...
NO MAJOR ISSUES TO DISCUSS TODAY. SHORT RANGE MODELS IN GOOD
AGREEMENT WITH OVERALL SYNOPTIC PATTERN INTO THE MID WEEK TIME
FRAME. WILL BE ANOTHER DRY AND HOT DAY ON TUESDAY AS HIGH
PRESSURE HANGS ON ALONG THE EASTERN SEABOARD. TEMPS WILL BE CLOSE
TO WHAT WE SAW TODAY...AND POSSIBLY A DEGREE OR TWO WARMER. WILL
GO WITH THE WARMER MAV MOS NUMBERS. THE MET HAS BEEN TOO COOL THE
PAST COUPLE DAYS...AND APPEARS TOO COOL AGAIN FOR TUE. IN
FACT...WOULD NOT BE SURPRISED TO SEE SOME LOCATIONS FLIRT WITH 100
BY MID AFTERNOON. RECORD HIGH OF 99 DEGREES AT PAH WILL BE
CHALLENGED. RECORD OF 102 AT EVV SHOULD SURVIVE.

MODEL CONSENSUS STILL BRINGS A WEAK COLD FRONT DOWN THROUGH THE
REGION WEDNESDAY AS H50 FLOWS BECOMES MORE NWLY. UNFORTUNATELY...NOT
MUCH LOW LVL CONVERGENCE...MID LVL DYNAMICS OR MOISTURE RETURN AHEAD
OF THE FRONT...SO ALL IN ALL...LOOKS LIKE LITTLE IF ANY PRECIP
RELIEF WITH ITS PASSAGE.

AFTER LINGERING SMALL CHANCE POPS THURSDAY WITH THE DEPARTING
FRONTAL BOUNDARY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
SOUTHWESTERN STATES...ALLOWING NORTHWEST FLOW TO TAKE HOLD EAST OF
THE PLAINS LATE IN THE WEEK. A DRY NORTHEASTERLY FLOW WILL DEVELOP
AT THE SURFACE AS HIGH PRESSURE MIGRATES ACROSS THE GREAT LAKES
REGION. THIS WILL MORE THAN LIKELY RESULT IN A RETURN TO DRY
CONDITIONS THROUGH THE REST OF THE FORECAST PERIOD. THIS IS
SUPPORTED BY THE GFS ENSEMBLE FORECAST AND HPC PROGS.

FORTUNATELY...THE EXCESSIVE HEAT OF THE PAST MONTH DOES NOT APPEAR
TO BE A FACTOR OVER THE WEEKEND AND INTO EARLY NEXT WEEK. WHILE
DAYTIME HIGHS WILL STILL BE SLIGHTLY ABOVE NORMAL...THEY ARE ONLY
EXPECTED TO REACH THE UPPER 80S...WITH LOWS EACH DAY DIPPING INTO
THE LOWER TO MID 60S. THIS IS IN LINE WITH GFS MEX AND HPC GUIDANCE.

&&

.AVIATION...
LOOK FOR MAINLY VFR CONDITIONS THROUGH 06Z. THERE IS SOME
QUESTION AS TO THE AMOUNT OF FOG THAT WILL FORM LATER
TONIGHT...ESPECIALLY AT CGI...WHERE VARIABLE IFR CONDITIONS MAY
DEVELOP.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/RJP
Hazardous weather outlook, Aug 27, 3:50 AM CST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT MON AUG 27 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON RELATIVE HUMIDITIES TODAY WILL BE IN THE 20 TO 30
PERCENT RANGE. ALTHOUGH WINDS WILL REMAIN LIGHT...THE EXCESSIVE
DRY STATE OF VEGETATION ACROSS THE REGION COULD STILL LEAD TO AN
ELEVATED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON RELATIVE HUMIDITIES TUESDAY WILL BE IN THE 25 TO 35
PERCENT RANGE. ALTHOUGH WINDS WILL AGAIN BE LIGHT...THE EXCESSIVE
DRY STATE OF VEGETATION MAY STILL LEAD TO AN ELEVATED FIRE DANGER.

THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE REGION WEDNESDAY
INTO THURSDAY. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHERN
PORTIONS OF THE REGION FRIDAY NIGHT...AND SOUTHWEST PORTIONS ON
SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Alexander

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Other Federal Agency
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Other Federal Agency
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Other Federal Agency
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Other Federal Agency
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Johnson

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Other Federal Agency
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Massac forecast zone
Reported by
Other Federal Agency
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pope forecast zone
Reported by
Other Federal Agency
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Other Federal Agency
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Other Federal Agency
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wabash forecast zone
Reported by
Other Federal Agency
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, White

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
White forecast zone
Reported by
Other Federal Agency
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
August 28, 12:00 AM CST to August 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Other Federal Agency
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48905, 48906, 48907, 48908, 48909, 48910, 48911, 48912, 48913, 48914, 48915, 48916, 48917, 48918, 48919, 48920, 48921.